North Carolina, 2022

Hail in North Carolina, August 15, 2022

August 15, 2022 · NWS RAH · 2 events in 1 county or zone

A low pressure system and surface front interacted with a moderately unstable airmass and enhanced shear to support the development of strong to severe storms across the southern Piedmont and Sandhills. 5 inch hail across Richmond County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A low pressure system and surface front interacted with a moderately unstable airmass and enhanced shear to support the development of strong to severe storms across the southern Piedmont and Sandhills. The strongest storms resulted in some 1.25-1.5 inch hail across Richmond County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 2:40 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 15, 2:40 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
340 PM EDT Mon Aug 15 2022

.SYNOPSIS...
An area of low pressure will track across the Carolinas through this
evening. The front will stall south and east of the area on Tuesday
as a wedge of moist high pressure lingers over central NC through
mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1205 PM Monday...

There has been no change in forecast rationale since last night.

A shortwave perturbation now evident in WV satellite data over WV
and in the nose/left exit region of a nwly, 90-100 kt upper-level
jet streaking from the upr MS Valley to the OH Valley in 12Z 250-200
mb RAOB data, will amplify slightly across and offshore the srn Mid-
Atlantic through this evening. Additionally, a low at 850 mb also
over WV will migrate sewd across the srn Appalachians and w-cntl NC
through 12Z Tue, with associated wswly flow and WAA maximum, amidst
a several degree C temperature gradient at that level, across NC.
The net result will be unseasonably strong synoptic forcing for
ascent over cntl NC through tonight.

At the surface, a warm front was analyzed at 15Z from a 1010-1011 mb
low near TRI sewd to near CLT, then ewd to near FAY and NJM. Visible
satellite data depict very little cloud cover from the Upstate of SC
newd into the srn NC Piedmont (around CLT), which should cause the
boundary to retreat nwd across more of the srn and wrn NC Piedmont
and Sandhills, with associated strong diurnal heating to its south,
this afternoon.

Isentropic ascent and the aforementioned WAA across and onto the
cool side of the boundary will likely maintain multi-layered cloud
cover and a continuation of the showery (isolated thunder) regime
across the rest of cntl and nern NC, which will serve to both stall
and strengthen the boundary. Unseasonably strong effective shear
magnitudes of 35-45 kts will favor storm organization and a risk for
supercells along and especially on the immediate cool side of the
boundary, which as noted previously below, suggests the greatest
severe threat area in cntl NC will be from near EXX to FAY this
afternoon-early evening. Elongated forecast hodographs, especially
above 3 km, and simulated UH, both suggest the potential for a mix
of both left and right-movers.

.PREV DISCUSSION... /ISSUED 359 AM EDT Mon Aug 15 2022/

...There is a Slight-Level 2 Risk for Severe Storm This Afternoon
and Evening...

On the southern periphery of the amplifying trough over the Eastern
US and within the highly perturbed cyclonic flow aloft, a weak 1000-
850mb low initially over KY will track SE along a developing frontal
zone draped INVOF of the NC-SC line. Meanwhile, another baroclinic
boundary, the lingering dry continental airmass leftover from the
weakening Canadian surface high hanging on over the DELMARVA region,
is positioned over the northern Piedmont and northern coastal plain.

Strengthening W-SWLY moisture transport in advance of the low
pressure system moving into the area will continue support period of
showers through the morning with convective coverage and intensity
increasing by the afternoon as airmass destabilizes.

Across the north central Piedmont and northern coastal plain, the
rain and clouds throughout the day will help to reinforce a shallow
stable layer near the surface which will set the stage for a warm
season CAD in the days to follow. This more stable air will preclude
a severe threat across this area with daytime highs expected to top
out in the lower to mid 70s.

However, south of this meso-high, the airmass will become
increasingly unstable near the secondary frontal boundary, with
daytime heating fueling a tight instability gradient along and south
of a line extending from Lexington-Sanford-Fayetteville. This
corridor or moderate instability of 1000-2000 J/kg MLCAPE and
enhanced shear of 40-50kts will support the development of strong to
severe multicell convective cluster(s), with the potential for some
embedded supercells/rotating updrafts during the afternoon that will
race SEWD and should largely exit the southern Piedmont and
Sandhills counties between 00 to 03z.  Damaging wind gusts will be
the primary threat. Severe hail and an isolated tornado will also be
possible, especially with any supercell that tracks along the
boundary. After coordination with SPC, the new Day 1 outlook has
been upgraded to a slight/level 2 threat, mainly across the western
Piedmont and Sandhills.

Rainfall amounts of 0.50 to 1.0" are expected across the area, with
locally higher amounts of 1 to 2 inches possible in the stronger
convection. Thus, some isolated flash flooding is possible, mainly
in urban/poor drainage areas.

Highs will depend on the areal extent and timing of convection.
However, expect a rather sharp NE to SW temperature gradient due to
the frontal zone across southern NC. Highs ranging from mid 70s
northeast to mid/upper 80s south.

The front will collapse south overnight. The CAD airmass defined by
a cooler moist NELY low-level flow will advect south into the area.
Light rain showers and/or drizzle will be possible overnight.  Lows
65 to 70.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 340 PM Monday...

A mid-level cyclone developing over the nrn Mid-Atlantic today will
remain in place through 12Z Wed, with associated low amplitude/
weakly-perturbed wly to wnwly flow directed across cntl NC.

In the low levels and at the surface, an 850 mb low will track
slowly east and across s-cntl and sern NC with a related band of
frontogenesis through Tue evening, then offshore. The flow around
that cyclone will also promote WAA/isentropic upglide across a wavy
surface frontal zone that will sag sewd across the coastal Carolinas
and atop high pressure that will ridge swwd across the Mid-Atlantic
and interior Carolinas.

Moist nely low level flow, and a thick saturated/overcast layer up
through 700 mb, will result in cloudy conditions through the
forecast period, along with mixed character light/rain showers that
will focus along and north of the 850 mb low (ie. directly across
cntl and ern NC) through Tue afternoon-evening. While additional
rainfall amounts are expected to be light, generally a tenth to a
third of an inch, the clouds and occasional rain will result in warm
season CAD and minimal diurnal range in temperatures: well below
normal (10-15 F) high temperatures in the 70s and lows in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 210 PM Monday...

An upper low over will sit over the Northeast Wed/Wed night, with
the longwave trough extending south-southwest toward the Gulf Coast.
The aforementioned low will lift to the north on Thu/Thu night as
another northern stream low dives south from central Canada into the
northern Plains/Western Great Lakes, where it will sit through
Friday before gradually migrating eastward into the OH Valley over
the weekend. The upper trough axis may fluctuate in its
amplification Thu/Fri, before becoming anchored with the low over
northern Plains/Western Great Lakes. By Monday, the low should be
over the central/eastern Great Lakes, while the trough axis extends
south-southwest, roughly along the Appalachians.

At the surface, while a deepening low will drift northeast off the
East Coast Wed/Thu, an area of low pressure will linger off the NC
coast, while relatively high pressure dominates over central NC.
Beyond Thu the surface pattern becomes a bit more variable and
uncertain, but an inverted trough or relative area of low pressure
is expected either along the Southeast/Carolina coast or inland over
the Southeast and Carolinas.

The driest days should be Wed/Thu while the low lingers over the
Northeast, with increasing chances for showers/storms with the
trough to the west. As for temperatures, highs could remain below
normal through the weekend, while lows may creep up from below
normal to just above normal.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 155 PM Monday...

Areas of IFR ceilings that developed over the nrn Piedmont this
morning have lifted to MVFR and may continue in that range for
another couple of hours at INT/GSO/RDU. Otherwise, prevailing VFR
conditions are expected in between scattered to numerous showers and
storms and associated temporary flight restrictions through this
evening. MVFR to IFR conditions, and also showers, will then become
widespread overnight, as moist, nely low level flow expands across
cntl NC. That regime of showery and sub-VFR conditions will continue
through Tue, though with some lifting of the ceilings into MVFR
range by afternoon.

Outlook: Rain chances will decrease by Tue night-Wednesday, with
mainly diurnal showers and a few thunderstorms as the front stalls
south and east of the area. The continued moist NELY low-level flow
associated with a weak warm season CAD event will result in high
chances of sub-VFR ceilings Tuesday night and Wednesday night, that
could be very slow to lift throughout the day, particularly at KINT
and KGSO. Rain chances could increase late in the week as some upper
disturbances move through the southern Mid-Atlantic.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...MWS/CBL
SHORT TERM...MWS
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Aug 15, 3:36 AM EST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
436 AM EDT Mon Aug 15 2022

NCZ073>075-083>086-088-089-160845-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
436 AM EDT Mon Aug 15 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a slight, level 2 risk for severe storms this afternoon and
into the early evening, mainly between 4 to 10 pm. The strongest
storms will be capable of damaging winds, large hail, and an isolated
tornado.

Isolated flash flooding is also possible, mainly in urban or poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ021>025-038>042-076>078-160845-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Lee-Harnett-Wayne-
436 AM EDT Mon Aug 15 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a slight, level 2 risk for severe storms this afternoon and
into the early evening, mainly between 2 to 8 pm. The strongest
storms will be capable of damaging winds and large hail.

Isolated flash flooding is also possible, mainly in urban or poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007>011-026>028-043-160845-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
436 AM EDT Mon Aug 15 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated flash flooding is possible, mainly in urban or poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 1:47 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
247 PM EDT Mon Aug 15 2022

NCZ083-084-151930-
Anson NC-Richmond NC-
247 PM EDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of central Anson and
central Richmond Counties through 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ansonville, or near Wadesboro, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rockingham, Wadesboro, Hamlet, Ansonville, Polkton, Ellerbe,
Lilesville, Peachland, East Rockingham and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3514 8026 3514 7967 3487 7972 3497 8028
TIME...MOT...LOC 1846Z 275DEG 28KT 3504 8011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JJT
Special weather statement, Aug 15, 2:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
343 PM EDT Mon Aug 15 2022

NCZ074-075-083>086-152030-
Scotland NC-Anson NC-Richmond NC-Hoke NC-Montgomery NC-Moore NC-
343 PM EDT Mon Aug 15 2022

...A cluster of strong thunderstorms will impact portions of
southern Moore, northern Scotland, southeastern Anson, southeastern
Montgomery, Richmond and Hoke Counties through 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles west of Hoffman, or 9 miles northeast of
Rockingham, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Pines, Rockingham, Raeford, Pinehurst, Hamlet, Aberdeen,
Hoffman, Antioch, Whispering Pines and Pinebluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3483 8005 3525 7988 3530 7925 3485 7917
      3483 7919 3484 7935 3482 7936
TIME...MOT...LOC 1942Z 268DEG 23KT 3506 7969

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JJT

The radar

The Raleigh/Durham radar (KRAX), 147 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richmond

When
August 15, 3:05 PM EST
Where
Richmond County, 1.84 mi WNW of Osborne
Measured
1.25 in hail
Reported by
Public
Coordinates
34.860, -79.780

Hail, Richmond

When
August 15, 3:21 PM EST
Where
Richmond County, 4.3 mi SSW of Steen Town
Measured
1.5 in hail
Reported by
Public
Coordinates
34.810, -79.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053564, 1053566.